New Mexico, 2017Hail and Damaging Winds in New Mexico, August 14, 2017
August 14, 2017 · NWS ABQ · 10 events in 4 counties and zones
The ridge of upper level high pressure that settled into northern Mexico on the 13th continued to allow faster west-northwest flow aloft to remain in place over New Mexico on the 14th. The deepest moisture and instability focused over northeastern New Mexico where a southeasterly wind shift enhanced low level convergence.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The ridge of upper level high pressure that settled into northern Mexico on the 13th continued to allow faster west-northwest flow aloft to remain in place over New Mexico on the 14th. The deepest moisture and instability focused over northeastern New Mexico where a southeasterly wind shift enhanced low level convergence. Showers and thunderstorms developed over the higher terrain of central New Mexico by late morning then moved quickly east into the eastern plains by the early afternoon hours. Several storms became strong to briefly severe around Union County. This activity shifted southward into Harding and Quay counties while organizing into a more developed area of severe thunderstorms. Several reports of nickel to half dollar size hail and 60 mph winds were reported. Another one to two inches of rainfall accompanied the stronger storms, adding even more to the impressive precipitation numbers for August 2017.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 14, 2:29 PM MST, 1 minute earlier.
Area forecast discussion, Aug 14, 2:29 PM MST, 1 minute before
Area Forecast Discussion
National Weather Service Albuquerque NM
329 PM MDT Mon Aug 14 2017
.SYNOPSIS...
An upper level trough will deepen over the western United States
through mid week steering drier air over New Mexico from the west.
Western areas will dry out Tuesday, but the east will wait until
Wednesday. A back door cold front will enter the northeast Wednesday
night and possibly also Thursday night, improving moisture and
thunderstorm chances across the Sangre de Cristo Mountains, northeast
plains and the far eastern plains on Thursday and Friday.
Moisture is expected to increase this weekend with a better chance of
thunderstorms areawide. Temperatures for the remainder of the week
will generally vary within 4 degrees either side of normal.
&&
.DISCUSSION...
The atmosphere will dry out significantly over NM during the mid week
period with some of the lowest dewpoint temperatures observed since
early July. Locations west of the central mountain chain will be the
driest, where precipitation will be unlikely until this weekend. The
east will benefit from one or two moist back door cold fronts during
the latter half of the work week as mentioned above. Before the
moisture exits the east on Wednesday, shear and instability will
support the development of some strong to severe thunderstorms this
evening and Tuesday afternoon and evening.
A mid-level high pressure system will develop over TX/OK/eastern NM
by this weekend steering a modest but more traditional monsoon flow
over the state with increase thunderstorm chances.
44
&&
.FIRE WEATHER...
Drier air is already nosing into western NM as evidenced by 3pm
dewpoints in the mid 30s at Grants. Scouring of low level moisture
is taking place over the remainder of central and western NM where
isolated dry/wet type storms are moving quickly eastward. The east
remains very moist and a few storms have already become strong to
severe with locally heavy rainfall. Showers will continue through
much of tonight from the Rio Grande Valley eastward while the dry
air advances from the west. Tuesday will trend even drier along and
west of the central mt chain where min humidity values fall into the
10-20% range. West winds will even become a tad breezy by late day
along and west of the Cont Divide. A few more storms are expected
over the far eastern plains as dryline type forcing arrives from
the west.
Wednesday through Friday will be the driest days since about the
Fourth of July for central and western NM. High temps will trend a
few degrees warmer but low temps will trend cooler with stronger
radiational cooling. High haines values are even projected with deep
mixing and excellent ventilation. Low level moisture will still
slosh around eastern NM however the presence of dry mid and upper
level air will limit the coverage of storms with heavy rainfall.
Saturday will be a transition day as upper level high pressure
reorganizes over west TX and an upper trough takes shape along the
California coastline. This will open up the moisture tap to an
approaching easterly wave over Mexico. A potentially significant
uptick in shower and storm coverage is possible Sunday and Monday.
Guyer
&&
.AVIATION...
18Z TAF CYCLE
Clouds building slowly near the high terrain will develop into ISOLD
storms thru early this evening for central and western NM. Drier air
mixing into the area will increase potential for erratic and gusty
outflow winds. Farther east where deeper moisture and instability is
in place, ISOLD storms will fire up on the east slopes then move
east and merge into a larger linear segment between KCAO, KTCC, and
KCVS aft 23Z. Some of these storms may become strong to severe w/
damaging winds, large hail, and heavy rainfall thru 03Z. As has been
the case the past two nights, -SHRA may linger around the Rio Grande
Valley and parts of eastern NM overnight before clearing by sunrise.
Tuesday will be much drier for central and western NM w/ the precip
focus over far eastern NM.
Guyer
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 59 85 55 87 / 5 0 0 0
Dulce........................... 49 79 46 80 / 20 5 0 0
Cuba............................ 55 80 53 81 / 20 5 0 0
Gallup.......................... 54 82 50 83 / 10 0 5 0
El Morro........................ 50 78 46 79 / 20 0 0 0
Grants.......................... 54 83 50 84 / 20 0 0 0
Quemado......................... 54 79 52 80 / 30 5 5 0
Glenwood........................ 61 86 60 86 / 30 5 0 0
Chama........................... 47 75 45 75 / 20 10 0 0
Los Alamos...................... 58 80 55 80 / 20 10 0 0
Pecos........................... 56 80 53 81 / 20 10 5 0
Cerro/Questa.................... 51 75 46 75 / 20 20 5 0
Red River....................... 43 67 40 67 / 30 30 5 5
Angel Fire...................... 42 72 39 73 / 20 30 10 5
Taos............................ 52 80 45 80 / 20 10 5 0
Mora............................ 53 77 50 78 / 30 30 10 0
Espanola........................ 61 85 58 87 / 20 10 0 0
Santa Fe........................ 58 80 55 81 / 20 10 0 0
Santa Fe Airport................ 58 84 56 85 / 20 10 0 0
Albuquerque Foothills........... 63 89 61 89 / 20 5 0 0
Albuquerque Heights............. 65 89 63 89 / 20 5 0 0
Albuquerque Valley.............. 65 90 63 91 / 20 5 0 0
Albuquerque West Mesa........... 64 90 62 90 / 20 0 0 0
Los Lunas....................... 63 93 62 92 / 20 5 0 0
Rio Rancho...................... 64 89 61 90 / 20 0 0 0
Socorro......................... 66 89 64 90 / 20 10 5 0
Sandia Park/Cedar Crest......... 56 84 55 84 / 20 10 5 0
Tijeras......................... 60 85 58 85 / 20 10 5 0
Moriarty/Estancia............... 56 83 53 84 / 20 10 5 0
Clines Corners.................. 57 81 55 83 / 20 20 5 0
Gran Quivira.................... 59 84 58 84 / 20 20 5 0
Carrizozo....................... 62 86 61 86 / 20 20 10 0
Ruidoso......................... 57 78 56 80 / 20 40 10 0
Capulin......................... 54 81 52 78 / 30 30 20 10
Raton........................... 54 84 52 83 / 30 30 10 10
Springer........................ 56 84 54 84 / 20 40 10 5
Las Vegas....................... 54 81 52 81 / 20 30 10 0
Clayton......................... 60 87 59 84 / 30 30 20 10
Roy............................. 58 84 56 83 / 30 40 20 5
Conchas......................... 64 92 62 91 / 20 30 20 0
Santa Rosa...................... 63 90 62 91 / 20 30 10 0
Tucumcari....................... 66 94 64 94 / 30 40 30 0
Clovis.......................... 65 89 64 90 / 30 30 20 5
Portales........................ 66 89 65 90 / 30 40 20 5
Fort Sumner..................... 66 90 65 91 / 20 30 20 0
Roswell......................... 68 94 67 96 / 20 30 20 0
Picacho......................... 63 86 62 88 / 20 40 10 0
Elk............................. 61 81 59 83 / 30 50 10 0
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
44
Hazardous weather outlook, Aug 14, 3:40 AM MST, 10 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
440 AM MDT Mon Aug 14 2017
NMZ501>540-151100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
440 AM MDT Mon Aug 14 2017
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
A few strong to severe storms are possible across the Northeast
Plains late this afternoon and evening, with large hail being the
primary severe threat. In addition, locally heavy rainfall may
produced localized flash flooding over already saturated grounds.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A few strong to severe storms are possible across the Eastern Plains
Tuesday afternoon and evening, with large hail and damaging winds
being the primary threats.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.
11
In the hours before
Special weather statement, Aug 14, 1:39 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
239 PM MDT MON AUG 14 2017
NMZ515-528-142115-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
239 PM MDT MON AUG 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORA COUNTY UNTIL 315 PM
MDT...
At 239 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Ocate, or 12 miles east of Mora. This storm was nearly
stationary.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Luceros, Ojo Feliz and Rainsville.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3603 10525 3615 10509 3604 10488 3585 10511
TIME...MOT...LOC 2039Z 315DEG 4KT 3604 10511
34
Special weather statement, Aug 14, 2:04 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
304 PM MDT MON AUG 14 2017
NMZ527-142130-
Raton Ridge/Johnson Mesa-
304 PM MDT MON AUG 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLFAX COUNTY UNTIL
330 PM MDT...
At 304 PM MDT, Doppler radar was tracking a strong thunderstorm near
Raton Pass, or 8 miles northwest of Raton. This storm was nearly
stationary.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Raton, Sugarite and Sugarite Canyon State Park.
This includes Interstate 25 between Mile Markers 455 and 460.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3692 10438 3692 10445 3689 10446 3689 10449
3690 10449 3690 10467 3699 10468 3699 10437
TIME...MOT...LOC 2104Z 184DEG 1KT 3698 10455
34Special weather statement, Aug 14, 2:08 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
308 PM MDT MON AUG 14 2017
NMZ528-529-142145-
Far Northeast Highlands-Northeast Highlands-
308 PM MDT MON AUG 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL AND
SOUTHEASTERN MORA COUNTIES UNTIL 345 PM MDT...
At 308 PM MDT, Doppler radar was tracking a strong thunderstorm near
Maes, or 16 miles southeast of Wagon Mound, moving east at 5 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central San
Miguel and southeastern Mora Counties.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3570 10445 3567 10451 3576 10470 3588 10466
3586 10439 3585 10438
TIME...MOT...LOC 2108Z 288DEG 6KT 3578 10460
34Special weather statement, Aug 14, 2:10 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
310 PM MDT MON AUG 14 2017
NMZ515-528-142145-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
310 PM MDT MON AUG 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORA AND
SOUTHWESTERN COLFAX COUNTIES UNTIL 345 PM MDT...
At 310 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Ocate, or 24 miles west of Springer, moving east at 5
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Rayado.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3626 10514 3643 10507 3640 10479 3615 10490
TIME...MOT...LOC 2110Z 288DEG 6KT 3633 10503
34
Special weather statement, Aug 14, 2:19 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
319 PM MDT MON AUG 14 2017
NMZ529-532-142145-
Eastern San Miguel County-Northeast Highlands-
319 PM MDT MON AUG 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN MIGUEL COUNTY UNTIL
345 PM MDT...
At 319 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Trujillo, or 23 miles southeast of Las Vegas,
moving southeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
This storm will remain over mainly rural areas of central San Miguel
County.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3543 10499 3556 10484 3545 10454 3523 10472
TIME...MOT...LOC 2119Z 303DEG 12KT 3545 10483
34
Special weather statement, Aug 14, 2:24 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
324 PM MDT MON AUG 14 2017
NMZ538-539-142200-
Eastern Lincoln County-Chaves County Plains-
324 PM MDT MON AUG 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN AND
NORTHWESTERN CHAVES COUNTIES UNTIL 400 PM MDT...
At 324 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles west of Mesa, or 37 miles southeast of Corona, moving southeast
at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
This storm will remain over mainly rural areas of east central
Lincoln and northwestern Chaves Counties.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3393 10521 3402 10502 3384 10482 3370 10510
TIME...MOT...LOC 2124Z 329DEG 9KT 3392 10507
34
Event by event
7 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Hail, Union
- When
- August 14, 2:30 PM MST to 2:35 PM MST
- Where
- Union County, Grenville
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.590, -103.610
Hail up to the size of nickels accumulated on highway near Grenville. Traffic stopped along U.S. 64/87.
Thunderstorm Wind, Chaves
- When
- August 14, 3:12 PM MST to 3:14 PM MST
- Where
- Chaves County, 3.64 mi SSW of Mesa
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 33.930, -104.690
Peak outflow wind gust up to 60 mph at Buck Springs.
Hail, Union
- When
- August 14, 3:25 PM MST to 3:30 PM MST
- Where
- Union County, Mt Dora
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.520, -103.490
Nickel size hail accumulated along highway near Mount Dora. Traffic stopped in white out conditions with heavy rainfall.
Funnel Cloud, Union
- When
- August 14, 3:28 PM MST to 3:30 PM MST
- Where
- Union County, (Cao)clayton Arpt
- Reported by
- COOP Observer
- Coordinates
- 36.450, -103.150
Observer reported funnel cloud developing with strongly rotating wall cloud over Clayton.
Hail, Union
- When
- August 14, 3:59 PM MST to 4:04 PM MST
- Where
- Union County, 0.56 mi E of Sofia
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.450, -103.810
Periodic hail up to the size of nickels 14 miles northeast of Gladstone.
Hail, Union
- When
- August 14, 5:26 PM MST to 5:31 PM MST
- Where
- Union County, 3.36 mi E of Amistad
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.920, -103.090
Hail up to the size of quarters near Amistad with one inch of rain in 20 minutes.
Hail, Quay
- When
- August 14, 6:00 PM MST to 6:03 PM MST
- Where
- Quay County, 1.32 mi WSW of Logan
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.360, -103.430
Hail up to the size of pennies with torrential rainfall in Logan.
Thunderstorm Wind, Harding
- When
- August 14, 6:11 PM MST to 6:14 PM MST
- Where
- Harding County, 26.95 mi S of Rosebud
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.450, -103.450
Peak wind gust up to 60 mph.
Hail, Harding
- When
- August 14, 6:11 PM MST to 6:14 PM MST
- Where
- Harding County, 26.95 mi S of Rosebud
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.450, -103.450
Hail up to the size of nickels with strong winds.
Hail, Quay
- When
- August 14, 6:56 PM MST to 6:59 PM MST
- Where
- Quay County, 6.74 mi W of Nara Visa
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.610, -103.220
Hail up to the size of half dollars seven miles southwest of Nara Visa.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, August 14, 20171 death · 1 event
- Flash Flood and Hail in Colorado, August 14 to 15, 2017$100,000 · 1.25 in hail · 4 events
- Flash Flood in Texas, August 14 to 15, 2017$100,000 · 1 event
- Hail and Damaging Wind in Iowa, August 14, 2017$50,000 · 1 in hail · 2 events
- Hail and Damaging Winds in South Dakota, August 14, 20171.75 in hail · 19 events
- Flash Flood and Damaging Wind in Arizona, August 14, 2017$18,000 · 52 kt wind · 2 events
- Lightning Strike in Florida, August 14, 20171 injured · 1 event
- Hail and Heavy Rain in South Dakota, August 14, 20172 in hail · 8 events
- Hail in Kansas, August 14, 20171.25 in hail · 8 events
- Flash Flood and Flood in South Dakota, August 14 to 15, 2017$2,000 · 2.75 in hail · 8 events
- Flash Flooding in Arkansas, August 14, 2017$11,000 · 3 events
- Hail and Damaging Winds in Kansas, August 14 to 16, 20171 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708087, 708088, 708089, 708090, 708091, 708092, 708093, 708094, 708095, 708096.